Skip to main content
CNN.com CNN.com -- Health
ASK AN EXPERT
Got a question about a health story in the news or a health topic? Here's your chance to get an answer. Send us your questions about general health topics, diet and fitness and mental health. If your question is chosen, it could be featured on CNN.com's health page with an answer from one of our health experts, or by a participant in the CNNhealth community.




* CNN encourages you to contribute a question. By submitting a question, you agree to the following terms found below.
You may not post any unlawful, threatening, libelous, defamatory, obscene, pornographic or other material that would violate the law. By submitting your question, you hereby give CNN the right, but not the obligation, to post, air, edit, exhibit, telecast, cablecast, webcast, re-use, publish, reproduce, use, license, print, distribute or otherwise use your questions(s) and accompanying personal identifying and other information you provide via all forms of media now known or hereafter devised, worldwide, in perpetuity. CNN Privacy Statment.
Thank you for your question!

It will be reviewed and considered for posting on CNNHealth.com. Questions and comments are moderated by CNN and will not appear until after they have been reviewed and approved. Unfortunately, because of the voume of questions we receive, not all can be posted.

Submit another question or Go back to CNNHealth.com

Read answers from our experts: Living Well | Diet & Fitness | Mental Health | Conditions

Expert Q&A

  • Share this on:
    Share
  • E-mail
  • Save
  • Print

Can my bodybecome used to my depression meds?

Asked by Jennifer, MIDDLETOWN, Ohio

Open quote
Close quote

I have been reading information in your column about depression. Is it possible to become used to Lexapro or mirtazapine, resulting in a return to depression? I am taking Lamictal, Lexapro, mirtazapine and temazepam to deal with severe depression and related insomnia. I have had severe bouts of depression since I was about 12. I was suicidal about five years ago, and it has been a slow uphill grind all the way. I find myself sliding back down suddenly much more often. It is a well worn path in my mind, but the drops can be sudden and precipitous. I only see a nurse practitioner at this point, but she doesn't seem to be getting the message that things are still less than good and occasionally really bad. I went to counseling for several years, but a betrayal by one therapist and a change of schedule by another has left me hanging. Things in my life haven't really changed very much...they are still fairly dismal. I keep going because of my children. I dread starting all over with someone new. Is there a chance it's medication-related? Is there hope I can ever be actually happy?

Expert Bio Picture

Mental Health Expert Dr. Charles Raison Psychiatrist,
Emory University Medical School

Expert answer

Dear Jennifer,

I was thinking of your questions tonight walking back from dinner under a springtime half moon. Looking at the beauty of the evening I felt strongly that the answer to your question is yes. Yes, it is possible for anyone to be happy, but it is not always easy -- something I don't need to tell you. The problem is that the world is a mirror for our moods -- we can see only what we feel, and it is not usually possible to just magically change our feelings when they are stuck in depressed mode. Because of this, when one is depressed, it is hard to see how much beauty and how many simple pleasures are almost always close at hand.

It does seem that sometimes antidepressants "poop out" over time, but we just don't know for sure. Part of the problem is that depression itself is a relapsing condition that tends to worsen with time. This is part of why it is so terrible. So are you feeling worse because your antidepressant has pooped out or because the illness itself has progressed with the passage of time? It's not even clear how such a question could be answered. Moreover, whether it is antidepressant poop-out or a return of your depression, the practical response should be the same, which is to try to adjust or change your medications. I don't know your story well enough to make any type of specific recommendations in this regard, but we know that sometimes patients will come upon a profoundly effective medication even after trying and failing with many others.

In addition to working with a clinician to find a medication mix that works better than what you are currently taking, I want to encourage you to make a commitment to exploring your own life in order to try to uncover things that make your depression better and things that make it worse. Instead of looking at life like a discouraging story, try looking at the events and/or choices of your life as either medicine or poison, depending on whether they lessen or worsen your depression. When people do this, it often gives them a new perspective that allows them to choose things that protect against depression and abandon things that bring it on -- even if they otherwise very much want to do those things.

Although depression becomes less and less dependent upon life stressors to get started as the disease progresses, in my experience there is almost always a reason for our mood worsening if we look hard enough to find it. Sometimes it's something we can do something about; more often it's something we feel powerless against. In either case, identifying the deeper causes for our symptoms can sometimes bring relief in and of itself.

Finally, I want to encourage you to work on developing the best take-charge attitude you can muster regarding your depression, even though the depression makes you not feel at all like doing this. In addition to medications and/or therapy, if you want to do things to help your mood, adopt a lifestyle you'd be expected to follow if you had just had a heart attack. Try to eat healthy, get sunlight especially early in the day, try to begin an exercise regimen (exercise in the morning it will help you sleep at night) and, before something really gets you down, ask if it is really worth letting it make you sick.

More Q&A

  • CNN's Medical UnitCNN's medical unit brings you the best experts available to answer your questions about current events and health issues that matter most to you.
Expert: Did 'Kony' director have 'manic episode?'asked by: By Dr. Charles Raison, Special to CNN; (CNN)
Do homeopathic treatments for ADHD work?asked by: Asked by Suzie;
Are mood swings a sign of depression?asked by: Asked by Jeffery T. Johnson; San Diego, California
Quick Job Search
keyword(s):
enter city:

CNN Comment Policy: CNN encourages you to add a comment to this discussion. You may not post any unlawful, threatening, defamatory, obscene, pornographic or other material that would violate the law. All comments should be relevant to the topic and remain respectful of other authors and commenters. You are solely responsible for your own comments, the consequences of posting those comments, and the consequences of any reliance by you on the comments of others. By submitting your comment, you hereby give CNN the right, but not the obligation, to post, air, edit, exhibit, telecast, cablecast, webcast, re-use, publish, reproduce, use, license, print, distribute or otherwise use your comment(s) and accompanying personal identifying and other information you provide via all forms of media now known or hereafter devised, worldwide, in perpetuity. CNN Privacy Statement.

The information contained on this page does not and is not intended to convey medical advice. CNN is not responsible for any actions or inaction on your part based on the information that is presented here. Please consult a physician or medical professional for personal medical advice or treatment.

Home  |  World  |  U.S.  |  Politics  |  Crime  |  Entertainment  |  Health  |  Tech  |  Travel  |  Living  |  Money  |  Sports  |  Time.com
© 2013 Cable News Network. Turner Broadcasting System, Inc. All Rights Reserved.